Alert archive / Ohio / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 2, 2025, 11:51 AM EDT for Athens County, Washington County, Ohio; Wood County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2025, 11:51 AM EDT (15:51 UTC)
- Expired
- Apr 2, 2025, 12:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Athens County, OH, Washington County, OH, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 670 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WUUS51 KRLX 021551
SVRRLX
OHC009-167-WVC107-021615-
/O.NEW.KRLX.SV.W.0049.250402T1551Z-250402T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1151 AM EDT Wed Apr 2 2025
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Western Washington County in southeastern Ohio...
Southeastern Athens County in southeastern Ohio...
North central Wood County in northwestern West Virginia...
* Until 1215 PM EDT.
* At 1151 AM EDT, a severe thunderstorm was located 7 miles east of
Athens, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fleming, Stroud Run State Park, Boaz, Bartlett, Beverly, Vienna,
Williamstown, and Athens.
This includes Interstate 77 in West Virginia near mile marker 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 8144 3921 8198 3923 8201 3933 8207
3949 8175 3948 8171 3951 8170 3956 8160
TIME...MOT...LOC 1551Z 239DEG 48KT 3929 8196
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
141 follow-up statement
450
WWUS51 KRLX 021603
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1203 PM EDT Wed Apr 2 2025
OHC009-167-WVC107-021615-
/O.CON.KRLX.SV.W.0049.000000T0000Z-250402T1615Z/
Washington OH-Athens OH-Wood WV-
1203 PM EDT Wed Apr 2 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR NORTHWESTERN WASHINGTON...EAST CENTRAL ATHENS AND NORTH CENTRAL
WOOD COUNTIES...
At 1203 PM EDT, a severe thunderstorm was located 8 miles southeast
of Chesterhill, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Boaz, Bartlett, Fleming, Beverly, Williamstown, and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 8144 3930 8185 3933 8185 3942 8189
3949 8175 3948 8171 3951 8170 3956 8160
TIME...MOT...LOC 1603Z 236DEG 49KT 3939 8178
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 10:55 AM EDT, 56 minutes earlier.
Area forecast discussion, Apr 2, 10:55 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1055 AM EDT Wed Apr 2 2025
.SYNOPSIS...
A warm front pushes northward through the area today. Showers
and thunderstorms at times through the weekend, with flooding
increasingly likely for the Mid-Ohio Valley region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM Wednesday...
Did a refresh of most forecast parameters this morning to
account for latest radar and satellite trends. The warm front
has pressed through the bulk majority of the forecast area at
the time of writing, contributing to a sharp rise in hourly
temperatures, with the exception of our extreme northern zones
who will relish in warmer temperatures momentarily.
In regards to radar activity, some shower and storm development
has taken shape across central Ohio and now progressing
northeastward. The far southern extent of this line may clip
portions of our Ohio Counties in the next hour, then trekking
more into WFO Pittsburgh's territory for the afternoon. We could
see some isolated pop up showers this evening, but the main
activity will encroach late tonight into the overnight hours.
As of 630 AM Wednesday...
Push back the Flood Watch by 6 hours as no problems are expected
this evening.
As of 125 AM Wednesday...
A warm front will push northward across the area today. Some
elevated CAPE could allow for some thunderstorms with the front,
with the best chances over southeast Ohio and northern West
Virginia. Lowland areas south of the front this afternoon could
top out with temperatures in the lower 80s.
A cold front approaching from the west will then produce a line
of showers and thunderstorms late tonight. A low level jet will
keep very strong winds just off the surface tonight. There is concern
that these storms could mix these winds to the ground and produce
damaging wind gusts. While less likely, large hail can't be ruled
out. In addition, large helicity and shear values mean that
tornados are a possibility.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 315 AM Wednesday...
The highlight of the short term is a Slight Risk for severe
thunderstorms for our entire area for Thursday, associated with
a frontal boundary that will sag southward into our area before
lifting northward as a warm front late Thursday night. With
previous precipitation earlier in the day and extensive cloud
cover, it seems it may be difficult for us to destabilize much
at the surface, especially across the northern portions of the
forecast area, which would hinder the overall magnitude of any
thunderstorms that occur in regards to severe potential.
Nonetheless, kinematics will remain favorable with ESRH values
far exceeding 200 m2/s2 as well as sufficient bulk shear, with
at least some decent MLCAPE of 1000-1500 J/kg amid ongoing warm
air advection and spotty heating, all of which would be capable
of supporting at least some threat of strong to severe storms
with damaging winds and perhaps a tornado or two being the
primary threats Thursday and Thursday night.
In addition to severe weather, heavy rainfall can be expected
for most of the area with any thunderstorms that do develop,
with the more steady axis of heavy rainfall remaining along and
west of the Ohio River, where the more favorable forcing and
moisture plume combine. Flood Watches are currently in effect
for portions of western WV, northeastern KY, and southeastern OH
until Sunday morning. It is important to note that there is
still some uncertainty with the timing and location of these
frontal features, which could have an impact on both severe and
heavy rain potential into the long term. As such, WPC has all of
our SE OH, NE KY, and adjacent WV counties in a slight risk for
excessive rainfall on Thursday, with a marginal from about
Charleston to Clarksburg westward to said Ohio River adjacent
counties.
High temperatures Thursday will wane some across the
northwestern half of the area from the previous day with
ongoing precipitation and extensive cloud cover. High's Thursday
will be in the upper 70's to low 80's across the southern half
of the area with low to mid 70's expected elsewhere except for
the mountains where it will be a tad cooler in the upper 60's.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 315 AM Wednesday...
The same frontal boundary will stall out across central Ohio
providing additional chances for precipitation each day until
early Monday morning as waves of low pressure slide along said
boundary. The extended period contains the largest amount of
uncertainty given the significant gradient in where the heaviest
rainfall will occur. Solutions agree that a significant amount
of rain will occur but somewhat diverge in regards to both
timing and location of the heaviest axis of rainfall through the
period. Even minor adjustments can significantly impact the risk
for both areal and river flooding across our area.
At this time it appears likely when it is all said and done
that around 3 to 6 inches of rain will fall along and west of
the Ohio River by Monday morning with a sharply falling gradient
down to an inch or two across the northeast WV mountains, with
some areas that see repeated thunderstorms potentially receiving
significantly more. It should become at least a bit more clear
as the event nears and each day will also be highly dependent on
the activity the preceding day, at least in terms of
convective/severe potential into the weekend. WPC has also
highlighted SE OH Friday with a marginal risk for excessive
rainfall and a slight risk of excessive rainfall Saturday for
both SE OH/NE KY, with a marginal once again across Ohio River
adjacent WV counties, where the Flood Watch continues until
Sunday morning.
The repetitive pattern will eventually make way as an upper
level shortwave slides southeastward across the region late
Sunday into Monday, bringing at least, relatively, drier
conditions for most of our area as well as much cooler air with
the potential for a rain/snow mix across the mountains Monday.
High temperatures Monday and Tuesday will be much below normal
with low to mid 50's expected in the lowlands and upper 30's to
low 40's across the northeastern WV mountains.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 530 AM Wednesday...
VFR conditions can be expected early this morning, although a
strong low level jet is causing low level wind shear.
A warm front will push northward across the area today. Some
showers and thunderstorms are possible with the front, with the
best chances over southeast Ohio and northern West Virginia.
Some cloud restrictions can be expected today and this evening
on the eastern slopes of the mountains. Outside of the eastern
slopes and precipitation with the warm front, expect VFR
conditions today and tonight.
A line of showers and thunderstorms will then move into the area
late tonight. IFR conditions can be expected with these storms.
In addition the storms could be severe with damaging winds, and
possible large hail and tornados.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and intensity of restrictions with
showers and thunderstorms could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H M M L M M L L M M M M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z THURSDAY...
IFR conditions possible in showers and thunderstorms Thursday
through Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from late tonight through Sunday morning for
WVZ005>011-014-017-019.
OH...Flood Watch from late tonight through Sunday morning for
OHZ066-067-075-076-083>087.
KY...Flood Watch from late tonight through Sunday morning for
KYZ101>103-105.
VA...None.
&&
SYNOPSIS...28/RPY
NEAR TERM...MEK/RPY
SHORT TERM...28
LONG TERM...28
AVIATION...RPYHazardous weather outlook, Apr 2, 6:35 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 635 AM EDT Wed Apr 2 2025 VAZ003-004-WVZ013-015-016-018-020-024>034-039-040-515>526-031045- Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Doddridge-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 635 AM EDT Wed Apr 2 2025 This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms are possible late tonight, some of which could be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms Thursday through Sunday may lead to minor flooding issues. Strong to severe thunderstorms are possible again Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 031045- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie- 635 AM EDT Wed Apr 2 2025 ...FLOOD WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms are possible late tonight, some of which could be strong to severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Strong to severe thunderstorms are possible again Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 11:13 AM EDT | Severe Thunderstorm Warning | RLX | Perry | 23 min |
| Apr 2, 11:41 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 34 min |
| Apr 2, 12:11 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2025Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.